Delaware, 2014

Flash Flood in Delaware, August 1, 2014

August 1, 2014 · NWS PHI · 1 event in 1 county or zone

Slow moving thunderstorms caused heavy rain and isolated flash flooding in the northern half of Delaware. While most locations that had thunderstorms reported less than two inches of rain, isolated amounts were nearly double in northern Kent County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Slow moving thunderstorms caused heavy rain and isolated flash flooding in the northern half of Delaware. While most locations that had thunderstorms reported less than two inches of rain, isolated amounts were nearly double in northern Kent County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 1, 1:16 PM EST, 29 minutes earlier.

Area forecast discussion, Aug 1, 1:16 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
216 PM EDT FRI AUG 1 2014

.SYNOPSIS...
SEVERAL WEAK SURFACE TROUGHS WILL MOVE INTO THE AREA TODAY, BEFORE
HIGH PRESSURE OVER THE WESTERN ATLANTIC PUSHES AN OFFSHORE WARM
FRONT NORTHWESTWARD ACROSS THE EAST COAST THIS WEEKEND. SEVERAL
DISTURBANCES WILL MOVE NORTHEAST ALONG THIS BOUNDARY THROUGH THE
WEEKEND. ANOTHER COLD FRONT WILL THEN MOVE ACROSS THE AREA LATE
TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WITH THE UPDATE, WE RAISED DEWPOINTS ACROSS THE REGION BY TWO TO
THREE DEGREES USING THE LAV/LAMP GUIDANCE TO REFLECT CURRENT OBS
AND TRENDS THROUGH LATE MORNING AND INTO THE AFTERNOON. NOT MUCH
ADJUSTMENT WAS NEEDED TO HOURLY TEMPS, AND TODAYS MAXIMUM TEMPS
LOOK ON TRACK, ESPECIALLY WITH THE INCOMING MID AND HIGH CLOUDS.
WE DID ADJUST POPS DOWN A BIT THROUGH THE REMAINDER OF THE
MORNING, BASED ON CURRENT RADAR TRENDS AND HRRR GUIDANCE AS
SHOWERS ARE HAVING A DIFFICULT TIME MAKING IT INTO OUR SOUTHERN
DELMARVA ZONES, WITH SOMEWHAT DRIER MID/UPPER LEVEL AIR. WE ALSO
CONFINED ANY ISOLATED TO SCATTERED TSTORM CHANCES TO THE
AFTERNOON.

OTHERWISE, AN ACTIVE WEATHER PATTERN WILL BE RAMPING UP IN THE
NEAR AND SHORT TERM. FIRST...A SHORT WAVE TROUGH CURRENTLY OVER
VIRGINIA WILL MOVE OVER THE REGION BY 18Z. THERE IS CURRENTLY AN
AREA OF MOSTLY STRATIFORM PRECIPITATION ASSOCIATED WITH THIS
TROUGH. HOWEVER...AS THIS TROUGH PROPAGATES NORTHEAST...IT WILL
ENCOUNTER DRIER AIR ESPECIALLY IN THE MID AND UPPER LEVELS.
THUS...EXPECT CLOUDS, BUT NOT NECESSARILY WIDESPREAD PRECIP TO
MOVE INTO THE REGION EARLY IN THE DAY. WHAT SHOWERS AND STORMS DO
MOVE INTO THE REGION SHOULD BE LIMITED IN COVERAGE, AT LEAST AT
FIRST. IT DOES APPEAR THAT THERE WILL BE ENOUGH INSTABILITY TO
SUPPORT THUNDERSTORMS. THE NAM EVEN SHOWS ML CAPE VALUES NEAR 1000
J/KG. HOWEVER, IT SEEMS THAT THE NAM IS OVERLY AGGRESSIVE WITH LOW
LEVEL MOISTURE RETURN, AND THUS TOO HIGH ON THE INSTABILITY. ALSO,
THE PERSISTENT CLOUD COVER SHOULD HELP TO KEEP SURFACE
TEMPERATURES DOWN SLIGHTLY, FURTHER LIMITING INSTABILITY. THUS,
THE GFS SEEMS TO HAVE A BETTER HANDLE ON THIS ASPECT, WITH ML CAPE
VALUES GENERALLY LESS THAN 500 J/KG.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
RIGHT ON THE HEALS OF THE FIRST SHORT WAVE TROUGH TODAY, A SECOND
UPPER LEVEL SHORT WAVE TROUGH APPROACHES THE REGION. THIS, COUPLED
WITH THE MOIST SOUTHERLY AND SOUTHWESTERLY FLOW, AND A SLOW MOVING
WARM FRONT WHICH APPROACHES THE REGION LATE TONIGHT, WILL MEAN
INCREASED PRECIP CHANCES FOR MUCH OF THE REGION. THIS IS ESPECIALLY
TRUE FOR THE EASTERN HALF OF THE REGION WHICH SHOULD HAVE SLIGHTLY
BETTER LIFT, AND SEE PRECIPITABLE WATER VALUES CLIMB TO NEAR 2
INCHES BY LATE IN THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
OVERALL THE MEDIUM RANGE IS ON PAR WITH ONE ANOTHER WITH THE
SYNOPTIC FEATURES THROUGH EARLY NEXT WEEK. THE EARLY PART OF THE
LONGTERM PERIOD, THIS WEEKEND, IS STILL VIEWED AS AN AVERAGE TO
SLIGHTLY BELOW AVERAGE CONFIDENCE, INLAND, AS THE TIMING AND
PLACEMENT OF SEVERAL SMALLER IMPULSES AND COASTAL BAROCLINIC ZONE
INTERACTION OCCURS.

SATURDAY...STARTING TO SEE SOME BETTER CONSENSUS, THOUGH STILL NOT
GREAT, AND ACCORDING TO THE 01/00Z DATA THE NON-NCEP MEMBERS HAVE JUMPED
MORE TOWARDS THE NCEP GUIDANCE IN KEEPING THE BAROCLINIC ZONE AND
ITS SUBSEQUENT SURFACE WAVES MORE OFFSHORE...EC INCLUDED. THE GEFS
HAS BEEN PRETTY CONSISTENT THE PAST FEW NIGHTS WHILE THE EC
ENSEMBLES HAVE BEEN TRENDING LESS CONFIDENT IN THE MID-LEVELS AND AT
MORESO AT THE SURFACE. PWATS INCREASE UPWARDS 1.5 TO 1.75 INCHES BY
SATURDAY EVENING WITH GREATER AMOUNTS EAST OF THE DELAWARE RIVER.
UPPER LEVEL JET DYNAMICS WITH THE RIGHT ENTRANCE REGION SITTING
ACROSS THE MID-ATLANTIC AND AMPLE SUB-TROPICAL MOISTURE AVAILABLE
FOR THE PASSING WAVES TO TAP INTO, WE COULD BE LOOKING AT A HEAVY
RAIN POTENTIAL...GREATER CHANCES EAST OF THE RIVER CLOSER TO THE
COAST AND FRONTAL BOUNDARY. TEMPERATURES WILL STRUGGLE TO GET OUT OF
THE 70S IN A LOT OF PLACES WITH LOTS OF CLOUD COVER, RAIN, AND
EASTERLY FLOW. THE METMOS SEEMED TOO LOW, AS IT USUALLY GOES CRAZY
WITH STRATUS WHEN RAIN IS FORECASTED. ANY BREAKS IN THE CLOUDS FOR
AN HOUR OR TWO COULD EASILY BOOST SOME LOCATIONS INTO THE LOW-80S.

SUNDAY...THERE LOOKS TO BE A DRIER PERIOD, AT LEAST THE FIRST HALF
OF THE DAY BEFORE A STRONGER MID-LEVEL WAVE NEARS FROM THE WEST
DURING THE AFTERNOON HOURS...THIS IS THE KICKER VORT LOBE. COLD POOL
INTERACTION ALOFT AND MINIMAL SURFACE HEATING SHOULD BE ENOUGH FOR
SCATTERED SHOWERS WITH VERY ISOLATED CONVECTION. AGAIN, FRONTAL
BOUNDARY STILL CLOSE TO THE REGION SO WE HAVE LIKELY POPS ACROSS
SOUTHERN DELMARVA AND ALONG THE NJ COAST. TEMPERATURES MAY END UP
BEING A DEGREE OR TWO WARMER THAN SATURDAY WITH POSSIBLY MORE BREAKS
IN THE CLOUDS.

MONDAY...DEPENDING ON THE TIMING OF MORE MID-LEVEL SHORTWAVES, OR
LACK THEREOF, MONDAY COULD END UP BEING A MOSTLY DRY DAY. EC DOES
NOT SHOW MUCH FORCING WHILE THE GFS KEEPS A FEW IMPULSES SHEARING
THROUGH. GEFS PAINTS A PRETTY BROAD AREA OF AT LEAST CHANCE POPS AND
GIVEN THE UNCERTAINTY AT THIS POINT DID NOT WANT TO CHANGE TOO MUCH
DURING THE TIMEFRAME...CONTINUE CHANCE POPS WITH MODERATING
TEMPERATURES.

TUESDAY - THURSDAY...CONTINUING CYCLONIC FLOW ALOFT MAY BE ENOUGH
FOR ISOLATED SHOWER ACTIVITY EACH AFTERNOON, OTHERWISE A MOSTLY DRY
FORECAST IS EXPECTED THIS TIMEFRAME. WEAK FRONT MAY CROSS ON
WEDNESDAY WITH OUR BEST CHANCES AT SCATTERED ACTIVITY. TEMPERATURES
MODERATE EVEN MORE AND SHOULD END UP BEING NORMAL.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WITH THE 18Z TAFS, WE HAVE INCLUDED A TEMPO GROUP FOR EITHER SHRA OR
TSRA COVERING THE AFTERNOON TO EARLY EVENING TIMEFRAME TO BEST
REFLECT THE POSSIBLE TIMING OF ISOLATED TO SCATTERED SHWRS/TSTORMS
ACROSS THE REGION. OVERALL, MOST CIGS/VSBYS WILL REMAIN VFR, BUT AN
ISOLATED SHWR/TSTORM COULD CAUSE LOCALLY REDUCED CIGS/VSBYS.
THEREAFTER, WE EXPECT A BIT OF A LULL IN ACTIVITY LATER IN THE
EVENING AS ISOLATED/SCATTERED CONVECTION WANES. ANOTHER DISTURBANCE
AND OFFSHORE FRONTAL BOUNDARY IS THEN EXPECTED TO BRING ANOTHER
ROUND OF RAIN/SHOWERS TO THE AREA DURING THE OVERNIGHT AND INTO
SATURDAY, GRADUALLY SPREADING FROM SOUTHEAST TO NORTHWEST AND MAINLY
IN THE 06Z TO 18Z SATURDAY TIMEFRAME. WITH THIS BATCH OF PRECIP, WE
DO EXPECT CONDITIONS TO LOWER TO MVFR, ESPECIALLY FOR KACY/KMIV AND
THE DELAWARE VALLEY TAF SITES, WITH SOMEWHAT LESS OF A CHANCE FOR
KABE/KRDG.

WITH REGARDS TO WINDS, SPEEDS ARE EXPECTED TO BE MAINLY UNDER 10
KNOTS THROUGH THE TAF PERIOD, WITH WINDS TURNING MORE FROM THE
SOUTHWEST TO THE SOUTHEAST WITH TIME THROUGH THIS EVENING. THE WINDS
WILL CONTINUE TO BACK MORE TOWARD AN EASTERLY TO NORTHEAST
DIRECTION DURING THE OVERNIGHT AND THROUGH SATURDAY, REMAINING
MOSTLY UNDER 10 KNOTS.

OUTLOOK...
SUNDAY...MOSTLY VFR WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS POSSIBLE IN THE AFTERNOON. HEAVY RAIN MAY OCCUR CLOSER
TO THE COAST. MVFR/IFR CONDITIONS LIKELY IN SHOWERY ACTIVITY.
EASTERLY FLOW IN PLACE. MEDIUM CONFIDENCE.

MONDAY - TUESDAY...VFR. ISOLATED SHOWERS POSSIBLE ON EACH AFTERNOON.
MEDIUM CONFIDENCE.

&&

.MARINE...
EXPECT WINDS AND SEAS TO REMAIN BELOW SMALL CRAFT ADVISORY TODAY AND
TONIGHT WITH WINDS STAYING NEAR OR BELOW 20 KT AND SEAS BETWEEN 2
AND 3 FEET.

OUTLOOK...
FRIDAY - TUESDAY...SUB-SCA CONDITIONS ARE EXPECTED ACROSS OUR
WATERS THIS PERIOD.

&&

.RIP CURRENTS...
THE RISK OF RIP CURRENTS WILL INCREASE TO MODERATE TODAY AS THE
WINDS SHIFT TO SOUTHEASTERLY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HEAVENER
NEAR TERM...JOHNSON/KLINE
SHORT TERM...JOHNSON
LONG TERM...HEAVENER
AVIATION...HEAVENER/KLINE
MARINE...HEAVENER/JOHNSON
RIP CURRENTS...JOHNSON
Hazardous weather outlook, Aug 1, 4:28 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
528 AM EDT FRI AUG 1 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-020930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
528 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-020930-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
528 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY
SHORE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-020930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
528 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 1:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT FRI AUG 1 2014

DEZ001-002-MDZ008-NJZ008>010-012-015>019-021-PAZ070-071-101>106-
012145-
CAMDEN NJ-CECIL MD-CUMBERLAND NJ-DELAWARE PA-EASTERN CHESTER PA-
EASTERN MONTGOMERY PA-GLOUCESTER NJ-HUNTERDON NJ-KENT DE-
LOWER BUCKS PA-MERCER NJ-MIDDLESEX NJ-MORRIS NJ-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ-SOMERSET NJ-
UPPER BUCKS PA-WESTERN CHESTER PA-WESTERN MONTGOMERY PA-
245 PM EDT FRI AUG 1 2014

...SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
BUCKS...CECIL...CHESTER...DELAWARE...GLOUCESTER...HUNTERDON...MERCER.
..MIDDLESEX...MONTGOMERY...MORRIS...NEW CASTLE...NORTHERN
KENT...NORTHWESTERN BURLINGTON...NORTHWESTERN CAMDEN...NORTHWESTERN
CUMBERLAND...PHILADELPHIA...SALEM AND SOMERSET COUNTIES...

SCATTERED SHOWERS AND STRONG THUNDERSTORMS WITH HEAVY RAIN WAS OVER
THE DELAWARE VALLEY AS WELL AS PARTS OF THE RARITAN AND PASSAIC
BASINS. THEY WERE GENERALLY MOVING NORTHEAST AT 20 MPH, BUT SOME
BACK BUILDING OF STORMS WAS OCCURRING IN DELMARVA.

VERY HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
CAN CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THE HEAVY RAIN
WILL IMPACT GETAWAY TRAVEL PLANS. DO NOT ROADWAYS THAT ARE PRONE
TO POOR DRAINAGE FLOODING.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS
AND CLOUD TO GROUND LIGHTNING WILL OCCUR. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4046 7424 4018 7461 4014 7459 3938 7541
      3946 7555 3959 7555 3947 7558 3933 7546
      3922 7558 3938 7577 3949 7601 3953 7600
      3954 7608 3967 7618 4106 7445 4101 7434
      4090 7427 4090 7433 4060 7444 4061 7421

TFG

The radar

The Dover AFB radar (KDOX), 53 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kent

When
August 1, 1:45 PM EST to 4:00 PM EST
Where
Kent County, 1.27 mi ESE of Smyrna Arpt to 0.59 mi NNW of Dutch Neck Xrds
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.290, -75.560

Thunderstorms with heavy rain caused flash flooding of smaller creeks in northeastern Kent County east of Smyrna in the Mill Creek and Smyrna River basins in Duck Creek Hundred. Doppler Radar storm total estimates reached nearly four inches in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539389.